Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 227, NWS Blacksburg, VA

August 15, 2003Surry County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 15, 2003, 6:44 PM EDT for Surry County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 15, 2003, 6:44 PM EDT (22:44 UTC)
Expired
Aug 15, 2003, 7:15 PM EDT
In force
31 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Surry County, NC

The radar

The Roanoke radar (KFCX), 77 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2003-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1113 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 152244
SVRRNK
NCC171-152315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
645 PM EDT FRI AUG 15 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 715 PM EDT.

* AT 642 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR BOTTOM...MOVING SOUTHEAST AT 15 MPH.

* SOME LOCATIONS THREATENED THROUGH 715 PM EDT INCLUDE
  BOTTOM...
  DOBSON...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES
AN HOUR.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3655 8075 3649 8092 3629 8077 3636 8059

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:55 PM EDT, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 15, 2:55 PM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
255 PM EDT FRI AUG 15 2003

REVIEW OF KFCX 88D IMAGES THIS AFTERNOON SHOWED ISOLD SHOWERS AND
THUNDERSTORMS. WEAK IMPULSE MOVING SE ACROSS THE REGION THIS EVENING
AND TONIGHT SHOULD BE ENOUGH TO PRODUCE SCATTERED CONVECTION.  GOOD
RETURN RH TRANSPORT KICKS IN BY MORNING. ELECTED TO CARRY CHC POPS
TONIGHT WITH HIGHEST IN THE WEST. ANOTHER WARM AND HUMID NIGHT WITH
OVERNIGHT LOWS FROM THE MID 60S TO THE LOWER 70S. DIGGING UPR TROF
WILL PUSH WEAK SFC BACKDOOR FRONT SOUTH INTO THE AREA LATE SAT.
DECIDED TO NUDGE TEMPERATURES UP A FEW DEGREES SATURDAY ESPECIALLY
IN THE NRV. EXPECT SCT SHOWERS AND THUNDERSTORMS TO DEVELOP SATURDAY.
RAISED POPS IN THE NORTH FOR SAT AND SAT NIGHT. LOWERED TEMPERATURES
ON SAT NIGHT AND SUNDAY.

FOR THE EXTENDED PERIODS...LEANED PACKAGE TOWARDS THE 06Z GFS
WITH SLIGHTLY SLOWER TIMING OF COLD FRONT AFTER DAY 5. ADJUSTED
SUNDAY NIGHT/MONDAY AM LOW TEMPS IN THE WEST. ON TUESDAY ELECTED
TO RAISE MAX TEMPS IN THE NORTHWEST. LOWER POPS FOR MONDAY FOR
THE GREATER MOUNTAINS EMPIRE. ALSO...LOWER POPS ON TUESDAY IN
THE WEST. ADDED A DRY DAY 7/FRIDAY. ZONES WILL BE OUT BY 400 PM.
HAVE A GREAT EVENING.

FCSTID =    7
PRELIM NUMBERS
ROA   70  87  69  85 /  30  40  50  40
LYH   68  86  68  84 /  30  40  50  40
DAN   71  88  70  87 /  30  40  40  40
BLF   65  78  63  77 /  40  40  50  30
LWB   64  77  62  76 /  40  40  50  30
BCB   66  83  64  81 /  30  40  40  30
TNB   64  80  62  79 /  40  40  40  40

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Aug 15, 4:07 AM EDT, 14 hours 37 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-151000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 AM EDT FRI AUG 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.